Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 59, NWS Newport/Morehead City, NC

August 18, 2016Craven County, Jones County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 18, 2016, 3:03 PM EDT for Craven County, Jones County, Onslow County, North Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2016, 3:03 PM EDT (19:03 UTC)
Expired
Aug 18, 2016, 3:45 PM EDT
In force
42 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Craven County, NC, Jones County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 48 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 3:25 PM EDTTSTM WND DMG1 S Pollocksville, NCREPORTS OF SEVERAL TREES DOWN ON HIGHWAY 17 NEAR POLLOCKSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1561 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS52 KMHX 181903
SVRMHX
NCC049-103-133-181945-
/O.NEW.KMHX.SV.W.0059.160818T1903Z-160818T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
303 PM EDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ONSLOW COUNTY IN EASTERN NORTH CAROLINA...
  SOUTH CENTRAL CRAVEN COUNTY IN EASTERN NORTH CAROLINA...
  SOUTHEASTERN JONES COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 345 PM EDT

* AT 302 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
  OF RICHLANDS...OR 11 MILES NORTH OF HALF MOON...MOVING EAST AT 30
  MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MAYSVILLE...POLLOCKSVILLE AND TRENTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING
TREES OR LARGE LIMBS DOWNED...BY CALLING THE NATIONAL WEATHER
SERVICE OFFICE IN NEWPORT AT 1-800-889-6889.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3492 7755 3509 7749 3503 7705 3480 7713
TIME...MOT...LOC 1902Z 286DEG 27KT 3499 7743 

HAIL...0.75IN
WIND...60MPH
 
$$

5
1 follow-up statement
564 
WWUS52 KMHX 181919
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
319 PM EDT THU AUG 18 2016

NCC049-103-133-181945-
/O.CON.KMHX.SV.W.0059.000000T0000Z-160818T1945Z/
ONSLOW NC-CRAVEN NC-JONES NC-
319 PM EDT THU AUG 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHEASTERN ONSLOW...SOUTH CENTRAL CRAVEN AND SOUTHEASTERN JONES
COUNTIES...

AT 319 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MAYSVILLE...OR
12 MILES NORTH OF PUMPKIN CENTER...MOVING EAST AT 30 MPH.

HAZARD...60 TO 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
MAYSVILLE...POLLOCKSVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING
TREES OR LARGE LIMBS DOWNED...BY CALLING THE NATIONAL WEATHER
SERVICE OFFICE IN NEWPORT AT 1-800-889-6889.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3490 7748 3508 7742 3503 7705 3480 7713
TIME...MOT...LOC 1919Z 286DEG 27KT 3495 7728 

HAIL...<.75IN
WIND...70MPH
 
$$

5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:10 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 18, 1:10 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
110 PM EDT THU AUG 18 2016

.SYNOPSIS...
A trof of low pressure over the middle of the state will move to
the coast Friday morning, then off the coast on Saturday. A cold
front will move through from the west on Monday. High pressure
will build to the north of the front Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1230 pm Thu... no update needed.

The latest sfc analysis is showing the old frontal boundary
extending from Texas to southern Virginia...bringing an increase
of moisture into region while, the Bermuda high shifted a bit
further east. The old boundary will move into western NC and
interact with the sfc trough over NC. Both old boundary and sfc
trough will gradually shift east today and become closer to the
coast...resulting in an increase of scattered showers and
thunderstorms this afternoon. However, isolated to scattered
showers developed along HWY 264 vicinity this morning due to weak
disturbance aloft. Expecting showers and thunderstorms to develop
along the seabreeze and interact with the lingering boundaries
from this morning's showers first, then the bulk of the rain will
come from the old frontal boundary. Have the highest POPs along
our western counties with 50% to 30% coast, and 20-30% OBX.

Expect high temperatures in the low 90s inland to upper 80 to
around 90 along the coast with heat index values btw 98 to 103.

&&

.SHORT TERM /FRIDAY/...
As of 230 am Thu...Trof will continue to move further east
overnight as will the theta-E ridge, reaching the coast by around
12Z Fri. As a result, slightly higher PoPs forecast for the
eastern half of the forecast area. Overnight lows in the mid to
upper 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 245 AM Thu...The upper ridge will continue to gradually
weaken yet influence the weather into the weekend. A weak frontal
boundary will eventually drift south across eastern NC late week
and diminish over the area over the weekend. This is expected to
lead to a period of unsettled weather through Sunday. A stronger
cold front is expected to move through the region Monday as a
progressive and more amplified upper trough briefly suppresses the
upper ridge to the Gulf of Mexico region. Noticeably cooler and
less humid conditions are expected behind this front for Tuesday
and Wednesday as seasonably strong surface high pressure builds
over the area.

Through Sunday night...A series of increasingly amplified mid
level shortwaves will swing across the Great Lakes and New England
through the period. Ahead of a weakening cold front, pooled
moisture, instability enhanced diurnally, forcing from the
shortwaves, and remnant surface boundaries will lead to scattered
showers and thunderstorms with locally heavy downpours. Continues
to look unsettled through Sunday and will continue to handle with
high chance PoPs...with best chances Friday and Saturday. High
temperatures are expected to be near seasonal norms with
clouds/precipitation acting as a limit. Low temperatures will
remain in the muggy 70s.

Monday through Wednesday...Finally looks like a break in the
persistent hot and humid pattern which has prevailed over the
region for much of the summer. A stronger cold front will push
through the region Monday. 00z guidance continues to trend
slighter faster than previous runs with the frontal passage.
So adjusted previous forecast slightly to account for timing.
Lowered pops slightly for Monday. The GFS shows some scattered
showers/isolated tstms while the ECMWF keeps it dry behind the
front. High pressure will build over the area with a northerly
flow of drier and cooler air which will result in highs in the
lower to middle 80s and lows in the 60s inland.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Short Term /Through Friday Afternoon/...
As of 115 PM...VFR conditions expected through the TAF period for
most locations. The only sub-VFR threat will be scattered
thunderstorms, which will develop this afternoon and continue
this evening. Winds will be out of the SW/S between 5 and 10 kts
through the short term. There may be some very patchy fog in
places Friday morning, but it shouldn't be enough to impact
visibilities.

Long Term /Friday through Monday/... As of 245 AM
Thu...Scattered showers and thunderstorms along with patchy late
night fog/stratus will produce periodic brief occurrences of sub-
VFR conditions through the period.

&&

.MARINE...
Short Term /through tonight/
As of 1230 pm Thu...no update needed. Marine forecast on track.

prev dis...The latest buoy obs are showing W/SW winds
10-15 knots and seas 2-3 ft with occasional 4 footer along the
outer periphery of the coastal waters. The Bermuda high will shift
a bit further east beginning today as an old frontal boundary and
surface trof approaches from the west, reaching the coast Friday
morning. Similar wind/sea conditions forecast to continue in the
short term...SW 5-15 knots all waters, and 2-4 foot seas for the
coastal waters.

Long Term /Friday through Monday/...
As of 245 AM Thu...SW winds 5-15 knots and seas 2-3 feet Friday
and Saturday. The gradient tightens through the day Sunday as a
cold front approaches from the west. SW winds increase to around
15 knots by Sunday evening with seas building to 2-4 feet. The
cold front will push through the waters Monday with winds becoming
northerly 10-15 knots. N/NE winds 10-20 knots will continue Monday
night into Tuesday with seas 2-5 feet. The post frontal flow could
end up being stronger as some of the models are indicating speeds
around 20 KT and would not be surprised if a brief period of 25 KT
develops.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...HSA
NEAR TERM...HSA/BM
SHORT TERM...HSA
LONG TERM...JME/CQD
AVIATION...CQD/SGK
MARINE...CQD/HSA/BM
Hazardous weather outlook, Aug 18, 3:29 AM EDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
329 AM EDT THU AUG 18 2016

NCZ029-044>047-079>081-090>094-190730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
329 AM EDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-190730-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
329 AM EDT THU AUG 18 2016

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 2:08 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
208 PM EDT THU AUG 18 2016

NCZ090>092-098-181900-
ONSLOW-JONES-DUPLIN-LENOIR-
208 PM EDT THU AUG 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUPLIN...
SOUTH CENTRAL LENOIR...WESTERN ONSLOW AND WEST CENTRAL JONES
COUNTIES...

AT 207 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR KENANSVILLE TO WILLARD. MOVEMENT WAS
EAST AT 20 MPH.

WINDS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WALLACE...HALF MOON...RICHLANDS...BEULAVILLE...KENANSVILLE...
RICHLANDS SOUTH... ALBERT J ELLIS AIRPORT...GREENEVERS...
PINK HILL AND TEACHEY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3448 7758 3472 7768 3472 7794 3471 7798
      3473 7801 3473 7803 3507 7799 3507 7738
      3445 7745
TIME...MOT...LOC 1807Z 278DEG 18KT 3500 7794 3466 7798

5
Special weather statement, Aug 18, 2:55 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
255 PM EDT THU AUG 18 2016

NCZ090>093-098-182000-
ONSLOW-JONES-CRAVEN-DUPLIN-LENOIR-
255 PM EDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUPLIN...SOUTH
CENTRAL LENOIR...NORTHERN ONSLOW...CENTRAL CRAVEN AND JONES
COUNTIES...

AT 254 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
RICHLANDS...OR 15 MILES NORTH OF HALF MOON...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
POLLOCKSVILLE AND TRENTON.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3490 7771 3513 7764 3517 7707 3484 7711
TIME...MOT...LOC 1854Z 278DEG 18KT 3504 7757

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:08 PM EDTSpecial Weather StatementMHXDuplin, Onslow52 min
Aug 18, 2:55 PM EDTSpecial Weather StatementMHXCraven, Jones65 min
Aug 18, 3:30 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Jones, Onslow, Pamlico45 min
Aug 18, 3:38 PM EDTSpecial Marine WarningMHX67 min
Aug 18, 4:00 PM EDTSpecial Marine WarningMHX60 min
Aug 18, 4:01 PM EDTSpecial Marine WarningMHX44 min
Aug 18, 4:09 PM EDTSpecial Weather StatementMHXCarteret, Pamlico51 min
Aug 18, 4:20 PM EDTSpecial Weather StatementMHXDare25 min
Aug 18, 4:42 PM EDTSpecial Marine WarningMHX48 min
Aug 18, 4:56 PM EDTSpecial Weather StatementMHXDare49 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.